View Complete Reference

Gauvrit, N and Delahaye, JP (2008)

Pourquoi la loi de Benford n’est pas mysterieuse

Mathematiques et sciences humaines, Vol. 46, no 2, pp. 7–15.

ISSN/ISBN: Not available at this time. DOI: Not available at this time.

Note - this is a foreign language paper: FRE


There are no links available at this time.


Abstract: A new general explanation of Bendford’s law - According to Benford’s law, the first digit of a random number does not follow a uniform distribution, as many people believe, but a logarithmic distribution. This law was at the begining purely experimental, but it is now established that it holds for various mathematical series and some natural data sets. Concerning data sets, Benford’s law often appears as a good approximation of the reality, but as no more than an approximation. Our aim is to present a new explanation for this law. We argue that it should not be considered as a mathematical paradox, but as a purely psychological paradox, a result of a cognitive bias. We express a general criterion of regularity on a random variable X and prove that, whenever X follow this criterion, X is approximately Benford.


Bibtex:
@article{, title={Pourquoi la loi de Benford n’est pas myst{\'e}rieuse}, author={Gauvrit, Nicolas and Delahaye, Jean-Paul}, journal={Math{\'e}matiques et sciences humaines. Mathematics and social sciences}, number={182}, pages={7--15}, year={2008}, publisher={Centre d’analyse et de math{\'e}matique sociales de l’EHESS} }


Reference Type: Journal Article

Subject Area(s): Probability Theory, Psychology